MAUDE Adverse Event Report: STRYKER GMBH TWIST DRILL, DIAM.2.0X102MM, WL 50MM, AO-SHAFT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER GMBH TWIST DRILL, DIAM.2.0X102MM, WL 50MM, AO-SHAFT; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 45-27010S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/23/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The reported event could not be confirmed, since the device was not returned for evaluation and no other evidences were provided.More detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.A review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.Device disposition is unknown.
 
Event or Problem Description
As reported: a drill broke when drilling over a sleeve into an elliptical hole during variax dr operation.Then, the second drill was opened, the operation was continued and was completed successfully.
 
Additional Manufacturer Narrative
Correction: refer to d9/h3 the reported event could be confirmed.The device inspection revealed the following: the tip of the returned drill bit is indeed completely broken off, just at the off last flute at the shaft.Marks on the shaft indicate that the device was handled with large forces (damages from a drill guide).The broken surface really indicates that high applied forces had been evident.The close up views, done by the microscope, indicating though that the surface of the most part of the breakage is homogenous which again indicate conformity to the given specification.Therefore we can state that the root cause of the failure was caused due to too much mechanical force which was applied during drilling (as mentioned possible on an angle), which resulted in the tip breakage as indicated at the last flute (powerful dynamically overload during use).A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to be user related.If any further information is provided, the investigation report will be updated.
 
Event or Problem Description

Brand Name
TWIST DRILL, DIAM.2.0X102MM, WL 50MM, AO-SHAFT
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key9987335
Report Number0008031020-2020-01390
Device Sequence Number4442072
Product Code LXH
UDI-Device Identifier04546540538383
UDI-Public04546540538383
Combination Product (Y/N)N
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/10/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number45-27010S
Device Catalogue Number45-27010S
Device Lot NumberAJ09/BB
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/04/2020
Initial Date Received by Manufacturer 03/24/2020
Supplement Date Received by Manufacturer07/15/2020
Initial Report FDA Received Date04/22/2020
Supplement Report FDA Received Date08/10/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1